Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 251, NWS Atlanta, GA

April 30, 2005Johnson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 30, 2005, 12:00 PM EDT for Johnson County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 12:00 PM EDT (16:00 UTC)
Expired
Apr 30, 2005, 12:36 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Johnson County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 8:10 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 301600
SVRFFC
GAC167-301645-
/O.NEW.KFFC.SV.W.0251.050430T1600Z-050430T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1245 PM EDT

* AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF SPANN...AND
  MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WRIGHTSVILLE AND DONAVAN.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3274 8289 3255 8267 3266 8234 3282 8251

$$
1 follow-up statement
000 
WWUS52 KFFC 301636
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EDT SAT APR 30 2005

GAC167-301646-
/O.CAN.KFFC.SV.W.0251.000000T0000Z-050430T1645Z/
JOHNSON-
1236 PM EDT SAT APR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SATURDAY AFTERNOON
FOR NORTHWESTERN GEORGIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
SATURDAY AFTERNOON FOR SOUTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3274 8289 3255 8267 3266 8234 3282 8251

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:30 AM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 5:30 AM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SAT APR 30 2005

.SHORT TERM...
TIMING OF FRONT IS SUSPECT WITH ETA SLOWER THAN GFS. WILL FAVOR ETA
FOR NOW AS WAVE ON FRONT LIKELY TO KEEP FRONT MOVING SLOWER THAN
GFS. FRONT MAY PICK UP SPEED AS WAVE MOVES UP APPALACHIANS TO NEW
ENGLAND AND MAIN SHORT WAVE MOVES ACROSS AREA TONIGHT.
WILL CONTINUE HIGH POPS TODAY WILL POSSIBLE SEVERE STORMS. HIGHEST
POPS TONIGHT ACROSS CENTRAL GEORGIA. PCPN ENDS FOR SUNDAY AS HIGH
PRESSURE BUILDS. MONDAY SHOULD BE DRY AS WELL BUT WILL NEED TO WATCH
SHORT WAVE ENERGY PASSING BY TO THE N.

.LONG TERM...
ZONAL FLOW LOOKS TO CONTINUE THIS PERIOD. NOT EXPECTING LARGE FAST
CHANGES TO THE WEATHER.

&&

.AVIATION...
TIMING OF TSRA AND GUSTY WINDS PRIMARY CONCERN TODAY. CRUDE
EXTRAPOLATION OF 88D DATA SUGGESTS LINE OF TSRA SHOULD MOVE THROUGH
KATL AND NEARBY AIRPORTS BETWEEN 12Z AND 17Z. CIGS HAVE COME DOWN
QUICKLY WHICH LOOKS REASONABLE GIVEN TIMING OF TSRA AND LOW LEVEL
WARM/MOIST ADVECTION PATTERN. ATMOSPHERE ACROSS NORTH GEORGIA IS
MORE STABLE THAN NORTH ALABAMA BUT ENOUGH TO SUPPORT 35KT GUSTS AT
KATL. MAY ALSO HAVE TO ADD TSRA IN THE AFTERNOON AND EARLY EVENING.
ETA12 STILL HOLDING FRONT BACK WHILE 00Z GFS KEEPS FRONT WITH MAIN
LINE OF TSRA THIS MORNING. HOWEVER SFC OBS ACROSS AL AND MS SEEM TO
SUPPORT GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  51  70  48 / 100  20   0   0
ATHENS          73  53  73  47 / 100  30   0   0
GAINESVILLE     70  51  69  46 / 100  20   0   0
ROME            73  49  72  43 / 100  10   0   0
COLUMBUS        77  56  76  49 / 100  50   0   0
MACON           78  57  77  47 /  90  50   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

BDL/SN
Hazardous weather outlook, Apr 30, 11:30 AM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT APR 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT APR 30 2005

.DAY ONE...TODAY

...ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
A WEAK UPPER-LEVEL DISTURBANCE IN STRONG FLOW ALOFT WILL MOVE
THROUGH THE AREA TODAY. A COLD FRONT WILL ALSO MOVE INTO NORTHWEST
GEORGIA TODAY...AND OUT OF THE AREA BY LATE TONIGHT. SUFFICIENT LOW
LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT FOR THE DEVELOPMENT
OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BR DAMAGING
STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING.

.DISCUSSION...
ANOTHER ROUND OF THUNDERSTORMS...WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA. SOME OF THESE STORMS COULD
BE SEVERE WITH LIFTED INDEX VALUES AROUND -4 AND CAPE AROUND 1500 EXPECTED.
SUCH STORMS WOULD BE CAPABLE OF LARGE HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS. TORNADOES WILL NOT BE AS LIKELY WITH
THESE STORMS AS DIRECTIONAL SHEAR WILL BE MUCH WEAKER IN THE
AFTERNOON AS WEST TO SOUTHWEST SURFACE WINDS VEER TO WEST ALOFT.

BY LATE THIS EVENING...THE FRONT AND STORMS SHOULD BE EAST OF THE
AREA ENDING THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS WILL CONTINUE.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
THE THUNDERSTORMS ON TUESDAY...IF THEY OCCUR...SHOULD BE ISOLATED
AND NOT SEVERE. BY WEDNESDAY AND THURSDAY...SOMEWHAT HIGHER
INSTABILITY WILL BE PRESENT AND ISOLATED SEVERE WEATHER MAY BE
POSSIBLE.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 30, 10:47 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1047 AM EDT SAT APR 30 2005

GAZ069-071-079-089>091-102-301545-
CHATTAHOOCHEE-MARION-MONROE-MUSCOGEE-STEWART-TALBOT-UPSON-
1047 AM EDT SAT APR 30 2005

...TORNADO WATCH NUMBER 215 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 215 THAT WAS IN EFFECT FOR...CHATTAHOOCHEE...
MARION...MONROE...MUSCOGEE...STEWART...TALBOT AND UPSON COUNTIES HAS
BEEN CANCELLED.
Special weather statement, Apr 30, 10:49 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1049 AM EDT SAT APR 30 2005

GAZ038-039-049>051-060>062-301800-
GREENE-HANCOCK-MORGAN-OGLETHORPE-PUTNAM-TALIAFERRO-WARREN-WILKES-
1049 AM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 216 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...GREENE...HANCOCK...MORGAN...OGLETHORPE...PUTNAM...
TALIAFERRO...WARREN AND WILKES.

GAZ072>076-080>086-092>098-103>113-301800-
BALDWIN-BIBB-BLECKLEY-CRAWFORD-CRISP-DODGE-DOOLY-EMANUEL-GLASCOCK-
HOUSTON-JEFFERSON-JOHNSON-JONES-LAURENS-MACON-MONTGOMERY-PEACH-
PULASKI-SCHLEY-SUMTER-TAYLOR-TELFAIR-TOOMBS-TREUTLEN-TWIGGS-
WASHINGTON-WEBSTER-WHEELER-WILCOX-WILKINSON-
1049 AM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 216 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES...
BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...JOHNSON...JONES...
LAURENS...MACON...MONTGOMERY...PEACH...PULASKI...SCHLEY...SUMTER...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...
WEBSTER...WHEELER...WILCOX AND WILKINSON COUNTIES.
Special weather statement, Apr 30, 10:53 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT SAT APR 30 2005

GAZ106-301545-

1053 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN CRISP COUNTY
UNTIL 1145 AM EDT...

AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CONEY...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
MOVE ACROSS THE CORDELE AREA THROUGH 1145 AM EDT.  WAIT UNTIL THE
STORM HAS PASSED BEFORE TRAVELING OR HEADING TO YOUR PARTICULAR
DESTINATION.
Special weather statement, Apr 30, 11:04 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 AM EDT SAT APR 30 2005

GAZ082-083-094-095-107-301545-

1104 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN PULASKI...
HOUSTON...PEACH...TWIGGS AND BIBB COUNTIES UNTIL 1145 AM EDT...

AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF BYRON TO 7
MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 TO 50 MPH.
FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED AS THESE
STORMS MOVE ACROSS AN AREA FROM MACON TO WARNER ROBINS TO PERRY
THROUGH 1145 AM EDT.
Special weather statement, Apr 30, 11:14 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EDT SAT APR 30 2005

GAZ108-301600-

1114 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN WILCOX COUNTY
UNTIL NOON EDT...

AT 1111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES WEST OF PINEVIEW TO 13
MILES SOUTHWEST OF SEVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE
ACROSS THE COUNTY THROUGH NOON. FREQUENT LIGHTNING AND HEAVY RAIN
CAN ALSO BE EXPECTED.  WAIT UNTIL THE STORMS PASS BEFORE HEADING OUT.
Special weather statement, Apr 30, 11:26 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT SAT APR 30 2005

GAZ084-097-109-301630-

1126 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN DODGE...
LAURENS AND WILKINSON COUNTIES UNTIL 1230 PM EDT...

AT 1121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES EAST OF MACON TO
HAWKINSVILLE...MOVING EAST AT 50 MPH.

FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS AS THEY QUICKLY MOVE THROUGH AREAS FROM IRWINTON TO DUBLIN TO
EASTMAN THROUGH 1230 PM EDT.  WIND GUSTS OF 40 MPH ARE ALSO POSSIBLE
BLOWING DOWN SMALL LIMBS AND OR OUTDOOR PATIO FURNITURE. WAIT UNTIL
THESE STORMS PASS BEFORE HEADING OUT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:47 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd43 min
Apr 30, 6:08 AM EDTSevere Thunderstorm WarningFFCPolk52 min
Apr 30, 6:17 AM EDTSevere Thunderstorm WarningFFCBartow, Gordon43 min
Apr 30, 6:36 AM EDTSevere Thunderstorm WarningFFCHaralson39 min
Apr 30, 6:44 AM EDTSevere Thunderstorm WarningFFCPaulding46 min
Apr 30, 6:54 AM EDTSevere Thunderstorm WarningFFCCherokee, Pickens51 min
Apr 30, 6:57 AM EDTSevere Thunderstorm WarningFFCCobb48 min
Apr 30, 7:54 AM EDTSevere Thunderstorm WarningFFCHeard, Troup55 min
Apr 30, 9:40 AM EDTTornado WarningFFCChattahoochee, Stewart35 min
Apr 30, 9:43 AM EDTSevere Thunderstorm WarningFFCMuscogee32 min
Apr 30, 9:58 AM EDTSevere Thunderstorm WarningFFCMarion, Webster32 min
Apr 30, 10:15 AM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter, Taylor30 min
Apr 30, 10:41 AM EDTSevere Thunderstorm WarningFFCDooly34 min
Apr 30, 11:55 AM EDTSevere Thunderstorm WarningFFCLaurens35 min
Apr 30, 12:38 PM EDTSevere Thunderstorm WarningFFCTreutlen28 min
Apr 30, 12:45 PM EDTSevere Thunderstorm WarningFFCMontgomery25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.